Magazine article Clinical Psychiatry News

Severe Adverse Events Tied to Supplement Use. (Prospective Study)

Magazine article Clinical Psychiatry News

Severe Adverse Events Tied to Supplement Use. (Prospective Study)

Article excerpt

Inadequate surveillance and underreporting of adverse events associated with the unregulated use of dietary supplements are contributing to a substantial public health hazard.

In a prospective study in which 11 U.s. poison control centers reported phone calls concerning dietary supplements, there were a total of 2,332 calls reporting 1,466 ingestions. In 741 cases, patients were symptomatic, Dr. Mary E. Palmer of the department of emergency medicine, Landspitali University Hospital, Reykjavik, Iceland, and her colleagues reported.

Events included coma, seizures, arrhythmias, myocardial infarction, anaphylaxis, and death. Severity of events was rated moderate or severe in 149 cases.

The dietary supplements most commonly associated with adverse events in the study were ma huang, guarana, ginseng, St. John's wort, chromium, melatonin, and zinc, the investigators said (Lancet 361:101-06, 2003).

Use of multiple ingredients was associated with a larger number of symptoms and more severe outcomes. There were four deaths among subjects taking multipleingredient supplements, and three among those taking single-ingredient products.

Among children under 12 years, there were 591 ingestions, 67 of which led to symptoms that were more than mild, said Dr. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.